Alert archive / Kansas / Snow Advisories in 2007

Snow Advisory 2, NWS Topeka, KS

January 19, 200723 counties in Kansas

NWS Topeka, KS issued this snow advisory at Jan 19, 2007, 9:28 PM CST for 23 counties in Kansas. It took effect at Jan 20, 2007, 3:00 PM CST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jan 19, 2007, 9:28 PM CST (03:28 UTC)
In effect from
Jan 20, 2007, 3:00 PM CST
Expired
Jan 21, 2007, 6:00 AM CST
In force
15 hr
Issued by
NWS Topeka, KS
All 23 counties

Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.5 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2007-01-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2007-01-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1960 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KTOP 200328
WSWTOP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
928 PM CST FRI JAN 19 2007

...WINTER STORM REMAINS ON TRACK...

.AN UPPER LEVEL STORM SYSTEM WILL MOVE NORTHEAST OUT OF THE
SOUTHERN ROCKIES AND INTO THE PLAINS SATURDAY. THIS STORM WILL
BRING ACCUMULATING SNOW TO THE REGION...WITH SNOWFALL EXPECTED TO
BEGIN FOR SOUTHWESTERN PORTIONS OF THE AREA BY LATE SATURDAY
AFTERNOON...SPREADING ACROSS NORTH CENTRAL...NORTHEAST...AND EAST
CENTRAL KANSAS BY MID EVENING. THE MOST INTENSE SNOWFALL AMOUNTS
ARE EXPECTED TO FALL NEAR MIDNIGHT SATURDAY NIGHT ACROSS THE AREA.

KSZ008>012-020>024-026-034>040-054>056-058-059-201130-
/O.UPG.KTOP.WS.A.0002.070121T0000Z-070121T1200Z/
/O.NEW.KTOP.SN.Y.0002.070121T0000Z-070121T1200Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...
LAWRENCE...EMPORIA...OTTAWA
928 PM CST FRI JAN 19 2007

...SNOW ADVISORY IN EFFECT FROM 6 PM SATURDAY TO 6 AM CST
SUNDAY...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A SNOW
ADVISORY...WHICH IS IN EFFECT FROM 6 PM SATURDAY TO 6 AM CST
SUNDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. 

ACCUMULATING SNOW WILL SPREAD NORTHEAST ACROSS THE AREA FROM LATE
SATURDAY AFTERNOON THROUGH EARLY SATURDAY EVENING... DIMINISHING
FROM SOUTHWEST TO NORTHEAST DURING THE MORNING HOURS OF SUNDAY.
WIDESPREAD SNOWFALL TOTALS OF 4 TO 6 INCHES ARE EXPECTED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR
FURTHER UPDATES AND DETAILS FROM THE NATIONAL WEATHER SERVICE.

A SNOW ADVISORY IS ISSUED WHEN SNOW IS EXPECTED TO DEVELOP...BUT
ONLY ENOUGH TO CAUSE INCONVENIENCES SUCH AS TRAVEL DELAYS.

$$
5 follow-up statements
000 
WWUS43 KTOP 200948
WSWTOP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
348 AM CST SAT JAN 20 2007

...WINTER STORM REMAINS ON TRACK...

.AN UPPER LEVEL STORM SYSTEM WILL MOVE NORTHEAST OUT OF THE
SOUTHERN ROCKIES AND INTO THE PLAINS TODAY. THIS STORM WILL BRING
ACCUMULATING SNOW TO THE REGION...WITH SNOWFALL EXPECTED TO BEGIN
FOR SOUTHWESTERN PORTIONS OF THE AREA AROUND THE NOON HOUR...THEN
SPREAD ACROSS NORTH CENTRAL...NORTHEAST...AND EAST CENTRAL KANSAS
BY MID AFTERNOON.

KSZ008>012-020>024-026-034>040-054>056-058-059-201800-
/O.EXT.KTOP.SN.Y.0002.070120T2100Z-070121T1200Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...
LAWRENCE...EMPORIA...OTTAWA
348 AM CST SAT JAN 20 2007

...SNOW ADVISORY NOW IN EFFECT FROM 3 PM THIS AFTERNOON TO 6 AM
CST SUNDAY...

THE SNOW ADVISORY IS NOW IN EFFECT FROM 3 PM THIS AFTERNOON TO
6 AM CST SUNDAY. 

ACCUMULATING SNOW WILL SPREAD NORTHEAST ACROSS THE AREA THIS
AFTERNOON INTO THIS EVENING...THEN DIMINISH FROM SOUTHWEST TO
NORTHEAST DURING THE EARLY MORNING HOURS OF SUNDAY. WIDESPREAD
SNOWFALL TOTALS OF 4 TO 6 INCHES ARE EXPECTED BY SUNRISE SUNDAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR
FURTHER UPDATES AND DETAILS FROM THE NATIONAL WEATHER SERVICE.

ROADS...BRIDGES...AND OVERPASSES IN THE AREA WILL BECOME SLICK AND
HAZARDOUS. ACCUMULATIONS OF SNOW WILL MAKE TRAVEL DIFFICULT.

$$
000 
WWUS43 KTOP 201749
WSWTOP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
1149 AM CST SAT JAN 20 2007

...WINTER STORM REMAINS ON TRACK...

.AN UPPER LEVEL STORM SYSTEM WILL MOVE NORTHEAST ACROSS THE PLAINS
THIS AFTERNOON AND TONIGHT. THIS STORM WILL BRING ACCUMULATING
SNOW TO THE REGION...WITH SNOWFALL DEVELOPING FROM SOUTHWEST TO
NORTHEAST THIS AFTERNOON ACROSS NORTH CENTRAL...EAST CENTRAL AND
NORTHEAST KANSAS. SNOWFALL AMOUNTS ACROSS THESE AREAS WILL
ACCUMULATE TO 4 TO 6 INCHES BY LATE TONIGHT...WITH ISOLATED
AMOUNTS UP TO 7 INCHES POSSIBLE.

KSZ008>012-020>024-026-034>040-054>056-058-059-202315-
/O.CON.KTOP.SN.Y.0002.070120T2100Z-070121T1200Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...
LAWRENCE...EMPORIA...OTTAWA
1149 AM CST SAT JAN 20 2007

...SNOW ADVISORY REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO
6 AM CST SUNDAY...

A SNOW ADVISORY REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO
6 AM CST SUNDAY. 

ACCUMULATING SNOW WILL SPREAD NORTHEAST ACROSS THE AREA THIS
AFTERNOON INTO THIS EVENING...THEN DIMINISH FROM SOUTHWEST TO
NORTHEAST DURING THE EARLY MORNING HOURS OF SUNDAY. WIDESPREAD
SNOWFALL TOTALS OF 4 TO 6 INCHES ARE EXPECTED BY SUNRISE
SUNDAY...WITH ISOLATED AMOUNTS UP TO 7 INCHES POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR
FURTHER UPDATES AND DETAILS FROM THE NATIONAL WEATHER SERVICE.

ROADS...BRIDGES...AND OVERPASSES IN THE AREA WILL BECOME SLICK
AND HAZARDOUS. ACCUMULATIONS OF SNOW WILL MAKE TRAVEL DIFFICULT.

$$
000 
WWUS43 KTOP 202151
WSWTOP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
351 PM CST SAT JAN 20 2007

...WINTER STORM REMAINS ON TRACK...

.AN UPPER LEVEL STORM SYSTEM WILL MOVE NORTHEAST ACROSS THE
PLAINS THIS EVENING INTO EARLY SUNDAY MORNING. THIS STORM WILL
CONTINUE TO BRING ACCUMULATING SNOW TO NORTH CENTRAL...EAST
CENTRAL AND NORTHEAST KANSAS THROUGH TONIGHT. SNOWFALL AMOUNTS
ACROSS THESE AREAS WILL ACCUMULATE TO 4 TO 6 INCHES BY LATE
TONIGHT...WITH TOTAL SNOWFALL UP TO 7 INCHES ACROSS PARTS OF
CENTRAL KANSAS.

KSZ020-021-034>037-054-210600-
/O.UPG.KTOP.SN.Y.0002.000000T0000Z-070121T1200Z/
/O.NEW.KTOP.HS.W.0001.070120T2151Z-070121T1200Z/
CLOUD-CLAY-OTTAWA-DICKINSON-GEARY-MORRIS-LYON-
INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...ABILENE...
JUNCTION CITY...EMPORIA
351 PM CST SAT JAN 20 2007

...HEAVY SNOW WARNING IN EFFECT UNTIL 6 AM CST SUNDAY...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A HEAVY SNOW
WARNING...WHICH IS IN EFFECT UNTIL 6 AM CST SUNDAY. THE SNOW
ADVISORY IS NO LONGER IN EFFECT. 

ACCUMULATING SNOW DEVELOPED ACROSS THE AREA SATURDAY
AFTERNOON...AND WILL CONTINUE TO ACCUMULATE THIS EVENING AND
TONIGHT...WITH STORM TOTAL SNOWFALL OF 5 TO 7 INCHES LIKELY BY
SUNRISE SUNDAY. THE SNOW WILL TAPER OFF TO FLURRIES LATE TONIGHT.

A HEAVY SNOW WARNING IS ISSUED WHEN SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST. SNOWFALL INTENSITIES WILL BE HEAVY ENOUGH TO
SUBSTANTIALLY REDUCE VISIBILITIES AT TIMES.

$$

KSZ008>012-022>024-026-038>040-055-056-058-059-210600-
/O.CON.KTOP.SN.Y.0002.000000T0000Z-070121T1200Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-RILEY-POTTAWATOMIE-
JACKSON-JEFFERSON-WABAUNSEE-SHAWNEE-DOUGLAS-OSAGE-FRANKLIN-COFFEY-
ANDERSON-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...MANHATTAN...
TOPEKA...LAWRENCE...OTTAWA
351 PM CST SAT JAN 20 2007

...SNOW ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST SUNDAY...

A SNOW ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST SUNDAY. 

ACCUMULATING SNOW WILL CONTINUE THROUGH THE OVERNIGHT HOURS...THEN
DIMINISH FROM SOUTHWEST TO NORTHEAST DURING THE EARLY MORNING ON SUNDAY.
WIDESPREAD SNOWFALL TOTALS OF 4 TO 6 INCHES ARE EXPECTED BY
SUNRISE SUNDAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR
FURTHER UPDATES AND DETAILS FROM THE NATIONAL WEATHER SERVICE.

ROADS...BRIDGES...AND OVERPASSES IN THE AREA WILL BECOME SLICK
AND HAZARDOUS. ACCUMULATIONS OF SNOW WILL MAKE TRAVEL DIFFICULT.

$$
000 
WWUS43 KTOP 210353
WSWTOP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
953 PM CST SAT JAN 20 2007

...WINTER STORM MOVING THROUGH THE AREA...

.AN UPPER LEVEL STORM SYSTEM WILL MOVE NORTHEAST ACROSS THE
AREA OVERNIGHT AND WILL EXIT THE REGION BY DAWN. THIS STORM WILL
CONTINUE TO BRING ACCUMULATING SNOW TO NORTH CENTRAL...EAST
CENTRAL AND NORTHEAST KANSAS THROUGH MUCH OF THE NIGHT. SNOWFALL
AMOUNTS ACROSS THESE AREAS WILL ACCUMULATE TO 4 TO 6 INCHES BY
LATE TONIGHT...WITH TOTAL SNOWFALL UP TO 7 INCHES ACROSS PARTS OF
CENTRAL KANSAS.

KSZ020-021-034>037-054-211200-
/O.CON.KTOP.HS.W.0001.000000T0000Z-070121T1200Z/
CLOUD-CLAY-OTTAWA-DICKINSON-GEARY-MORRIS-LYON-
INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...ABILENE...
JUNCTION CITY...EMPORIA
953 PM CST SAT JAN 20 2007

...HEAVY SNOW WARNING REMAINS IN EFFECT UNTIL 6 AM CST SUNDAY...

A HEAVY SNOW WARNING REMAINS IN EFFECT UNTIL 6 AM CST SUNDAY. 

ACCUMULATING SNOW WILL CONTINUE THROUGH THE NIGHT...WITH STORM
TOTAL SNOWFALL OF 5 TO 7 INCHES LIKELY BY SUNRISE SUNDAY. THE SNOW
WILL TAPER OFF TO FLURRIES LATE TONIGHT.

A HEAVY SNOW WARNING IS ISSUED WHEN SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST. SNOWFALL INTENSITIES WILL BE HEAVY ENOUGH TO
SUBSTANTIALLY REDUCE VISIBILITIES AT TIMES.

$$

KSZ008>012-022>024-026-038>040-055-056-058-059-211200-
/O.CON.KTOP.SN.Y.0002.000000T0000Z-070121T1200Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-RILEY-POTTAWATOMIE-
JACKSON-JEFFERSON-WABAUNSEE-SHAWNEE-DOUGLAS-OSAGE-FRANKLIN-COFFEY-
ANDERSON-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...MANHATTAN...
TOPEKA...LAWRENCE...OTTAWA
953 PM CST SAT JAN 20 2007

...SNOW ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST SUNDAY...

A SNOW ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST SUNDAY. 

ACCUMULATING SNOW WILL CONTINUE THROUGH THE OVERNIGHT HOURS...
THEN DIMINISH FROM SOUTHWEST TO NORTHEAST DURING THE EARLY
MORNING ON SUNDAY. WIDESPREAD SNOWFALL TOTALS OF 4 TO 6 INCHES
ARE EXPECTED BY SUNRISE SUNDAY...WITH SOME SPOTTY HEAVIER AMOUNTS
NEAR 7 INCHES. 

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR
FURTHER UPDATES AND DETAILS FROM THE NATIONAL WEATHER SERVICE.

ROADS...BRIDGES...AND OVERPASSES IN THE AREA WILL BECOME SLICK
AND HAZARDOUS. ACCUMULATIONS OF SNOW WILL MAKE TRAVEL DIFFICULT.

$$
000 
WWUS43 KTOP 211138
WSWTOP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
538 AM CST SUN JAN 21 2007


KSZ020-021-034>037-054-211245-
/O.EXP.KTOP.HS.W.0001.000000T0000Z-070121T1200Z/
CLOUD-CLAY-OTTAWA-DICKINSON-GEARY-MORRIS-LYON-
INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...ABILENE...
JUNCTION CITY...EMPORIA
538 AM CST SUN JAN 21 2007

...HEAVY SNOW WARNING WILL EXPIRE AT 6 AM CST EARLY THIS
MORNING...

THE HEAVY SNOW WARNING WILL EXPIRE AT 6 AM CST THIS MORNING.

SNOWFALL IS EXPECTED TO COME TO AN END ACROSS THE AREA EARLY THIS
MORNING. SOME LIGHT SNOW WILL STILL BE POSSIBLE...BUT LITTLE IF 
ANY ADDITIONAL ACCUMULATION IS EXPECTED. THEREFORE THE HEAVY SNOW 
WARNING WILL BE ALLOWED TO EXPIRE AT 6 AM.



$$

KSZ008>012-022>024-026-038>040-055-056-058-059-211245-
/O.EXP.KTOP.SN.Y.0002.000000T0000Z-070121T1200Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-RILEY-POTTAWATOMIE-
JACKSON-JEFFERSON-WABAUNSEE-SHAWNEE-DOUGLAS-OSAGE-FRANKLIN-COFFEY-
ANDERSON-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...MANHATTAN...
TOPEKA...LAWRENCE...OTTAWA
538 AM CST SUN JAN 21 2007

...SNOW ADVISORY WILL EXPIRE AT 6 AM CST EARLY THIS MORNING...

THE SNOW ADVISORY WILL EXPIRE AT 6 AM CST THIS MORNING.

SNOWFALL IS EXPECTED TO COME TO AN END ACROSS THE AREA EARLY THIS
MORNING. SOME LIGHT SNOW WILL STILL BE POSSIBLE...BUT LITTLE IF 
ANY ADDITIONAL ACCUMULATION IS EXPECTED. THEREFORE THE SNOW
ADVISORY WILL BE ALLOWED TO EXPIRE AT 6 AM.

$$

What forecasters said that day

The local office's own words before this snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this snow advisory went out at Jan 19, 2:55 PM CST, 6 hours 33 minutes earlier.

Area forecast discussion, Jan 19, 2:55 PM CST, 6 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
255 PM CST FRI JAN 19 2007

.DISCUSSION...

MAIN FORECAST CHALLENGE IS THE WINTER STORM MOVING ACROSS THE AREA
SATURDAY AFTERNOON INTO EARLY SUNDAY.

UPPER LOW MAKING MORE OBVIOUS EASTWARD PROGRESS ACROSS THE UPPER
BAJA PENINSULA PER MID DAY WATER VAPOR LOOP WITH PERSISTENT
CONVECTION IN ITS CORE. PERIODIC CIRRUS FROM THE SOUTHERN BRANCH HAS
PROVIDED THE CLOUD COVER IN THE LOCAL VICINITY. DOWNSLOPE WESTERLY
WINDS WITH WEAK WARM AIR ADVECTION HAVE PUSHED TEMPERATURES INTO THE
UPPER 30S AND LOWER 40S...MELTING MORE OF THE REMAINING ICE AND
SNOW.

MAIN CONCERN OVERNIGHT IS WITH THE BOUNDARY AND UPPER TROPOSPHERIC
LAYERS...WHICH UNFORTUNATELY THE MODELS HAVE THE LEAST ACCURACY
WITH. WEAK BUT BROAD LOW LEVEL RIDGING WILL ALLOW FOR VERY LIGHT
WINDS OVER THE LOWER FEW THOUSAND FEET OF THE ATMOSPHERE BY MID
EVENING...WITH SOUTHEASTERLY WINDS INCREASING SOMEWHAT OFF THE
SURFACE OVERNIGHT. TODAY/S DEWPOINT OBSERVATIONS AROUND TOPEKA
INDICATING A POST SUNRISE RISE THEN AFTERNOON FALL AS IS TYPICAL IN
WEAK INVERSION SITUATIONS AS SEEN IN THE 12Z UPPER AIR DATA...BUT
OTHER STATIONS IN THE AREA HAVE SEEN DEWPOINTS REMAINING IN THE
UPPER TEENS TO LOWER 20S. THIS IS POSSIBLY SOME REFLECTION OF THE
INCREASE IN BOUNDARY LAYER MOISTURE FROM THE ONGOING MELTING. HAVE
SEEN A FEW GUSTS ON AREA OBS...BUT FOR THE MOST PART WINDS HAVE
STAYED BELOW 10KTS...WHICH SHOULD KEEP AT LEAST PART OF THE LOW
LEVEL MOISTURE IN THE BOUNDARY LAYER. AM EXPECTING AT LEAST SOME
CIRRUS OVERHEAD...THOUGH THE MODELS SUGGEST DIFFERING AMOUNTS. THIS
SHOULD KEEP THE OTHERWISE STRONG RADIATIONAL COOLING SETUP IN
CHECK...BUT SOME ICE REMAINING ON THE GROUND AND THE REMAINING
MOISTURE WILL PRESENT SOME CONCERNS FOR FOG. GIVEN THE EXPECTED
CLOUDS...AM ONLY FORECASTING IMPACTS TO THE AVIATION COMMUNITY. HAVE
INCLUDED SOME MENTION FOR MVFR FOG AROUND SUNRISE FOR THE
MOMENT...BUT LATE AFTERNOON AND EVENING OBSERVATIONS SHOULD SHED
MORE LIGHT ON THIS PROBLEM.

MODELS REMAIN FAIRLY CONSISTENT FOR SATURDAY IN THAT SOME
DIFFERENCES ON WHEN PRECIPITATION WILL BEGIN CONTINUE. THE
TROPOSPHERE WILL SLOWLY SATURATE AS LIFT AND MOISTURE ADVECTION
INCREMENT...WITH THE GFS SHOWING ITS MORE WET BIAS. APPEARS THAT
GETTING MEASURABLE PRECIPITATION WILL TAKE MOST OF THE DAY WITH THE
MOISTENING PROCESS TO CONTEND WITH AND HAVE FINE TUNED THE FORECAST
WITH THIS IN MIND. AMOUNT OF INSOLATION AND OVERNIGHT COOLING WILL
PLAY A ROLE IN HOW THE PRECIPITATION BEGINS...WITH SOME CHANCE FOR
SPRINKLES TO PRECEDE THE SNOW UNTIL THE LOWER LAYERS COOL THROUGH
EVAPORATION...BUT HAVE KEPT ONLY SNOW IN THE FORECAST. ONLY MINOR
ACCUMULATIONS ARE EXPECTED THROUGH SATURDAY AFTERNOON...WITH BETTER
CHANCES IN THE SOUTHWEST.

PROGRESSIVE AND SHARPLY DEFINED UPPER TROUGH/LOW CONTINUE
MOVING NORTHEAST ACROSS THE CENTRAL PLAINS SATURDAY NIGHT. LARGE
AREA OF DEEP LAYER Q VECTOR CONVERGENCE SEEN IN ALL MODELS PRECEDES
THE UPPER TROUGH AND THIS SYNOPTIC SCALE FORCING MECHANISM WILL BE
THE PRIMARY FORCING FOR VERTICAL MOTION FOR THIS EVENT.  NO
PERSISTENT FRONTOGENESIS SEEN DURING THE PERIOD OF MAXIMUM LIFT...SO
EXPECT A LARGE AREA OF GENERALLY MODERATE SNOWFALL CONCENTRATED
DURING THE OVERNIGHT HOURS SATURDAY NIGHT.

NAM/GFS/NGM ALL HAVE UPPER TROUGH AXIS ALONG THE MISSOURI RIVER BY
12Z SUNDAY WITH SIGNIFICANT Q VECTOR DIVERGENCE BEHIND IT FOR SUNDAY
AND SUNDAY NIGHT. WITH RELATIVE AGREEMENT AMONG MODELS...SOME
DISAGREEMENT ON QPF WITH GFS A LITTLE MORE AGGRESSIVE WITH A STORM
TOTAL OF GREATER THAN 0.5 INCHES FOR SOUTHEAST PORTION OF OUR
CWA...WHILE NAM HAS GENERALLY LOWER AMOUNTS.  STILL...BOTH MODELS
FORECAST BETWEEN 0.3 AND 0.6 INCHES IN A LITTLE OVER 12 HOURS.  WITH
A 12 TO 1 SNOW TO LIQUID WATER RATIO...THIS WOULD LEAD TO ABOUT 4 TO
7 INCHES OF SNOWFALL.  CURRENTLY HAVE WINTER STORM WATCH GOING FOR
WHOLE FORECAST AREA SATURDAY NIGHT AND EVENT LOOKS MARGINAL FOR A
WARNING.  AS THE WATCH STILL LOOKS GOOD...WILL CONTINUE IT AND LET
MIDNIGHT SHIFT MAKE DETERMINATION AS WHETHER ALL OR PART OF AREA
DESERVES A WARNING OR WHETHER AN ADVISORY WILL SUFFICE.  NICE THING
IS THAT BOTH GFS AND NAM SOUNDINGS ACROSS CWA INDICATE LOW TO MID
LEVEL TEMPS COLD ENOUGH FOR SNOW THE ENTIRE EVENT...MAKING THAT
FORECAST DECISION EASIER THAN NORMAL AROUND HERE.

BEYOND WRAPAROUND LIGHT SNOW/FLURRIES SUNDAY...NEXT CHANCE OF PRECIP
IS FOR SMALL CHANCES OF VERY LIGHT SNOW/FLURRIES AGAIN MONDAY AND
MONDAY NIGHT AS NORTHERN STREAM UPPER TROUGH MOVES SEWD ACROSS THE
CENTRAL PLAINS.  AFTER THAT...DISTURBANCES MOVE SOUTHEASTWARD IN
STRONG NWLY FLOW THROUGH WEDNESDAY...BUT WOULD EXPECT FLURRIES AT
MOST WITH THESE WEAK WAVES.

ARCTIC HIGH DROPS SOUTHEAST ACROSS AREA WEDNESDAY NIGHT AND
THURSDAY...AND THEN WARM ADVECTION SETS UP AFTER THAT WITH TROUGH
DEVELOPING IN THE LEE OF THE ROCKIES.  HAVE FORECASTED TEMPS AT OR
SLIGHTLY BELOW GUIDANCE WITH EXPECTED FRESH SNOW COVER.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH ENTIRE CWA FROM 6 PM SATURDAY...UNTIL 6 AM
SUNDAY...KSZ008>012-020>024-026-034>040-054>056-058-059.

&&

KP/GDP
Hazardous weather outlook, Jan 19, 3:35 PM CST, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
335 PM CST FRI JAN 19 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-201200-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
335 PM CST FRI JAN 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS CENTRAL AND EASTERN
KANSAS FROM SATURDAY AFTERNOON INTO SUNDAY MORNING. SNOW SHOULD
BEGIN ACCUMULATING IN CENTRAL KANSAS SATURDAY AFTERNOON...WITH THE
BULK OF THE SNOW OCCURRING SATURDAY NIGHT.  ACCUMULATIONS OF 3 TO 6
INCHES ARE LIKELY ACROSS THE AREA BY SUNDAY MORNING...WITH ISOLATED
HIGHER AMOUNTS POSSIBLE. A WINTER STORM WATCH HAS BEEN POSTED FOR
NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS FOR SATURDAY
EVENING THROUGH LATE SATURDAY NIGHT.  SNOW WILL TAPER OFF TO
FLURRIES SUNDAY.

THE NEXT CHANCE OF LIGHT SNOW WILL OCCUR WITH A WEAKER SYSTEM
FORECAST TO MOVE ACROSS THE AREA MONDAY AND MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TONIGHT.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 20, 3:51 PM CSTHeavy Snow WarningTOPClay, Cloud, Dickinson, Geary, Lyon, Morris and 1 more14 hr

Nearby

Snow Advisories in Kansas, 2007Every snow advisory in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.